Nebraska, 2022

Tornado and Hail in Nebraska, June 6, 2022

June 6, 2022 · NWS OAX · 13 events in 2 counties and zones

Storms produced a brief tornado into addition to numerous hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms produced a brief tornado into addition to numerous hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 6, 11:31 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 6, 11:31 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1231 PM CDT Mon Jun 6 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 400 AM CDT Mon Jun 6 2022

GOES water vapor imagery this morning features a progressive
shortwave trough moving across the northern Great Plains, north of
an MCS and associated MCV advecting across southeastern KS and
northeast OK. At the surface locally, a stationary front continues
to bisect the area with slight convergence along it, and a clearing
in the cloud cover have been working to allow for rather dense fog
formation over much of eastern Nebraska. Fog is expected to continue
through 9 AM, largely affecting areas along and north of I-80. Over
the course of the day, expected a broken field of cumulus with peaks
of sunshine in between, as highs reach the mid-to-upper 70s. Chances
for showers and a few rumbles of thunder are depicted in most
guidance late this morning into the afternoon, with the showers
being scattered in the morning and more isolated in the afternoon.

Looking forward to Tuesday, better severe weather ingredients are
expected to align in the general area as a vigorous zonal jet streak
pushes eastward into the Great Plains. Elongated hodographs and
higher shear values join moderately favorable mid-level lapse rates
with continued moisture advection in the low levels to allow surface-
based CAPE values to reach 800-1500 J/kg. The main initiating
boundary looks to be a front extending ENE from a surface low
located over southwest Nebraska around 4 PM Tuesday. CAM solutions
indicate a number of discrete supercells the move southeast
according to Bunker's right-mover vectors, however the generally
straightline hodographs would indicate cell splitting would be
likely with both sides being favored, leading to a messy grouping of
cells with some moving eastward and others moving southeast.
Nonetheless, the primary hazards are expected to be damaging wind
and hail while any tornadic activity would be limited to west of
the forecast area, or along any residual outflow boundary that a
storm could ingest.

By Wednesday, the area looks to get a break from the daily storm
chances we've enjoyed lately with a pleasant day as highs reach the
upper 70's while winds generally stay out of the northwest with a
few gusts over 20 mph. Rain chances return Thursday as another mid-
level shortwave triggers showers and storms that linger into the
early afternoon Friday. Highs Thursday and Friday are expected to
continue to be in the mid-to-upper 70s, which is cooler than the
81 degrees that serves as the average high for this time of year.
The cooler trend should come to an end Saturday and Sunday as wade
farther into the 80s thanks to ridging in the mid and upper-
levels. While the bump in temperatures is certainly a downgrade
from the much more comfortable 70's we've enjoyed, it may be
short-lived as another trough begins to dig into the western CONUS
and tries to push into the general area early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon Jun 6 2022

Pesky morning clouds are finally scattering and lifting to VFR.
May still be brief periods of MVFR early this afternoon. Watching
an area of SHRA that may impact OFK this afternoon but should
remain VFR in rain. This same area could build toward LNK by 22Z
or so, but have not included in TAF at this time. Expect an area
of reduced cig/vis to develop at OFK after 06Z, with some
development at OMA/LNK as well. Where ceilings develop, expect IFR
or lower, and could build down to fog similar to last night.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 6, 11:10 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1210 PM CDT Mon Jun 6 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-070715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1210 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorm development is possible this afternoon. One
or two of these storms may become strong enough to produce hail up
to the size of quarters and isolated wind gusts to 60 mph. While
overall severe potential is marginal, the best chance for a severe
storm appears to be west of a line from Norfolk to Lincoln.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances are expected Tuesday, Thursday, and
Friday. At this time the best chance for severe storms appears to
be Tuesday and Thursday. On both Tuesday and Thursday, that
severe storm potential currently appears to be greatest to the
west of a Norfolk to Falls City line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 9:45 AM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1045 AM CDT Mon Jun 6 2022

IAZ056-061615-
Shelby IA-
1045 AM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Shelby
County through 1115 AM CDT...

At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm near
Panama, or 6 miles northwest of Harlan, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlan, Earling, Panama, Westphalia, Kirkman and Nishna Bend
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4168 9551 4179 9546 4172 9511 4153 9529
TIME...MOT...LOC 1544Z 302DEG 21KT 4172 9542

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BLB

The radar

The Omaha radar (KOAX), 154 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Boone

When
June 6, 1:28 PM CST
Where
Boone County, Petersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.850, -98.080

Trained spotter reported quarter size hail.

Hail, Boone

When
June 6, 1:29 PM CST
Where
Boone County, 1.03 mi W of Petersburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.850, -98.100

Trained spotter reported significant tree and crop damage from golf ball sized hail.

Tornado, Boone

When
June 6, 1:29 PM CST
Where
Boone County, 1.03 mi W of Petersburg
Rating
EFU
Path length
0.05 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
41.850, -98.100

Trained spotter reported watching a tornado quickly develop, damaging a center pivot irrigation system.

Hail, Boone

When
June 6, 1:33 PM CST
Where
Boone County, Petersburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.850, -98.080

Law enforcement reported golf ball size hail which shattered a police vehicle windshield and a side window.

Hail, Boone

When
June 6, 1:35 PM CST
Where
Boone County, 1.24 mi SW of Petersburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.840, -98.100

Trained spotter reported 1.25 inch hail.

Hail, Boone

When
June 6, 1:49 PM CST
Where
Boone County, 0.69 mi S of Albion
Measured
1.75 in hail
Reported by
Public
Coordinates
41.690, -98.000

Public reported 1.75 inch hail.

Hail, Boone

When
June 6, 1:52 PM CST
Where
Boone County, 0.69 mi S of Albion
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.690, -98.000

Law enforcement reported hail up to 1.5 inches in diameter and 50 to 60 mph winds.

Thunderstorm Wind, Boone

When
June 6, 1:52 PM CST
Where
Boone County, 0.69 mi S of Albion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.690, -98.000

Law enforcement reported 1.5 inch diameter hail and estimated winds between 50 to 60 mph.

Hail, Boone

When
June 6, 1:52 PM CST
Where
Boone County, 0.69 mi S of Albion
Measured
2.5 in hail
Reported by
Public
Coordinates
41.690, -98.000

Public reported 2.5 inch hail.

Hail, Boone

When
June 6, 1:54 PM CST
Where
Boone County, 0.69 mi S of Albion
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.690, -98.000

Trained spotter reported 1.5 inch hail.

Hail, Boone

When
June 6, 2:09 PM CST
Where
Boone County, 0.69 mi N of St Edward
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
41.580, -97.870

Law enforcement reported 2 inch hail accompanied by strong wind.

Thunderstorm Wind, Boone

When
June 6, 2:13 PM CST
Where
Boone County, St Edward
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.570, -97.870

Public reported an overturned center pivot.

Hail, Platte

When
June 6, 2:18 PM CST
Where
Platte County, 7.67 mi S of Rosenburg
Measured
1.5 in hail
Reported by
Public
Coordinates
41.540, -97.790

Public reported 1.5 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035041, 1035042, 1035043, 1035044, 1035051, 1035045, 1035046, 1035047, 1035053, 1035052, 1035048, 1035049, 1035050.